Hail, Monroe
- When
- June 21, 7:13 PM EST
- Where
- Monroe County, 0.69 mi S of Temperance
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.770, -83.570
A batch of thunderstorms moving through during the evening hours produced scatter wind damage across southeast Michigan, along with flash flooding over Saginaw Bay and St. Clair counties where over 3 inches of rain fell in a short period.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A batch of thunderstorms moving through during the evening hours produced scatter wind damage across southeast Michigan, along with flash flooding over Saginaw Bay and St. Clair counties where over 3 inches of rain fell in a short period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 21, 6:25 PM EST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 725 PM EDT TUE JUN 21 2011 .AVIATION... //DISCUSSION... A GENEROUS PATTERN OF CONVECTION IS UNDERWAY DURING THE EVENING FROM SOUTHWEST LOWER MICHIGAN INTO NORTHWEST OHIO. EXPECT THIS ACTIVITY TO AFFECT THE TERMINAL SITES AS IT DEVELOPS TOWARD THE NORTHEAST BUT IN MORE OF A WEAKENED STATE COMPARED TO OBSERVATIONS AT PRESS TIME. THAT STILL MEANS A FEW BURSTS OF HEAVY RAINFALL AND STRONG WIND GUSTS ROUGHLY DURING THE 01-04Z TIME PERIOD THIS EVENING. AFTER THAT, ADDITIONAL SHOWER DEVELOPMENT WILL BE POSSIBLE DUE TO ELEVATED/NOCTURNAL INSTABILITY BUT MOST OF THAT WILL BE TO THE NORTH AND EAST OF THE TERMINAL SITES. THAT IS ASSUMING THE ONGOING STORMS OVER WISCONSIN/ILLINOIS, WHICH LOOK STRONGLY DEPENDENT ON SURFACE HEATING, WEAKEN OR DISSIPATE AFTER SUNSET. THE WARM SECTOR OF THE UNSEASONABLY LARGE LOW PRESSURE SYSTEM OVER THE MIDWEST WILL COVER SE MICHIGAN LATER IN THE NIGHT THROUGH WEDNESDAY MORNING. SOUTHERLY GRADIENT FLOW IS EXPECTED TO BE STRONG ENOUGH TO PREVENT MUCH FOG FORMATION BUT ALLOW STRATUS DEVELOPMENT BY SUNRISE. THIS IS EXPECTED TO CONSTITUTE AN MVFR CEILING UNTIL AT LEAST LATE MORNING BEFORE MIXING OUT TO VFR DURING THE AFTERNOON. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS THEN POSSIBLE AS SURFACE HEATING INTENSIFIES BY MID TO LATE WEDNESDAY AFTERNOON. FOR DTW... THE CLUSTER OF THUNDERSTORM ACTIVITY OVER NORTHWEST OHIO HAS BEEN INCREASING IN AREAL COVERAGE ENOUGH TO INCLUDE IN THE FORECAST FOR THIS EVENING, MAINLY BETWEEN 01Z AND 04Z. WARM SECTOR STRATUS IS A GOOD BET TOWARD SUNRISE THROUGH WEDNESDAY MORNING ENSURING CEILING BELOW 5000 FEET EVEN INTO WEDNESDAY AFTERNOON. //DTW THRESHOLD THREATS... * HIGH CONFIDENCE THUNDERSTORMS WILL IMPACT THE TERMINAL THIS EVENING. * HIGH CONFIDENCE CEILING WILL FALL BELOW 5000 FEET LATE TONIGHT THROUGH WEDNESDAY MORNING. && .PREV DISCUSSION...ISSUED 335 PM EDT TUE JUN 21 2011 SHORT TERM...TONIGHT AN OCCLUDED LOW OVER THE UPPER MIDWEST WILL HAVE NO SHORTAGE OF MOISTURE TO WORK WITH THIS EVENING AS NESDIS BLENDED TPW PRODUCT SHOWS A HEALTHY FETCH OF LOW-LATITUDE MOISTURE BEING PULLED INTO THE SYSTEM FROM THE SOUTHWEST. SATELLITE-DERIVED PWATTS OVER THE GREAT LAKES ARE IN EXCESS OF 1.5 INCHES AND RANGE FROM 150 TO 200 PERCENT OF NORMAL. OBSERVED DEWPOINTS THIS AFTERNOON ARE IN THE MID 70S ACROSS SOUTHERN PARTS OF THE FORECAST AREA. MODEL PROGS SHFIT THE PLUME OF CONTINUING H7 MOISTURE TRANSPORT AND 1.5-2.0 INCH PWATTS EASTWARD ACROSS THE AREA OVERNIGHT. THE REAL QUESTION WILL BE THE EXTENT OF FORCING OVER THE AREA TO SUPPORT SHRA/TSTM DEVELOPMENT. AT THIS TIME...THE MOST PROMISING FOCUS FOR DEVELOPMENT IS A BAND OF MODERATE TO STRONG SFC-700MB FGEN INDICATED BY THE GFS AND NAM. THIS BAND WILL SET UP ALONG ALONG A NW-SE AXIS FROM SOUTHERN MN/WI SOUTHEASTWARD INTO LOWER MICHIGAN. THE NAM IS BY FAR THE MORE AGGRESSIVE MODEL WITH REGARDS TO BOTH THE STRENGTH AND THE EASTWARD EXTENT OF THE LOW LEVEL FORCING BUT NEITHER SUGGEST THAT IT WILL BE ABLE TO EXTEND VERY FAR INTO SE MICHIGAN...SO COVERAGE WILL BE QUESTIONABLE OVER AT LEAST THE EASTERN HALF OF THE CWA. EVEN AFTER THE AREA OF FRONTALLY FOCUSED SHRA/TSTM ACTIVITY LIFTS NORTH...CHANCES FOR PRECIP WILL INCREASE AGAIN LATE TONIGHT AS THE RIDGE AXIS SHIFTS TO THE EAST AND MORE OF THE AREA IS OPEN TO SOUTHWESTERLY FLOW ALOFT THE POTENTIAL FOR EMBEDDED SHORTWAVES TO TRIGGER ADDITIONAL ACTIVITY. SEVERE POTENTIAL IS NOT A CONCERN EXCEPT OVER THE SOUTHERN TIER OF COUNTIES THIS AFTERNOON WHERE DAYTIME HEATING AND A MOIST AIRMASS HAS ALLOWED T/TDS TO RISE TO AROUND 90/75 OR SO BY 18Z...WHICH SHOWS UP AS 4000+ J/KG OF CAPE IN THE MOST RECENT LAPS ANALYSIS. MLCAPE IS MORE LIKELY IN THE 2500-3000 J/KG RANGE. THINGS REMAIN CAPPED FOR NOW...BUT A CONVERGENCE BOUNDARY IS EVIDENT OVER EASTERN INDIANA EXTENDING NORTHWARD INTO SOUTHERN MI. CONVECTION HAS INITIATED ALONG THE SOUTHERN EXTENT OF THIS BOUNDARY AND THERE IS CONCERN THAT THE SAME MAY BE POSSIBLE FURTHER NORTH OVER SOUTHERN MI. HOWEVER...EVEN WITH AMPLE SFC INSTABILITY...A WEAK SYNOPTIC SCALE WIND FIELD AND RELATIVELY WARM MID LEVELS WILL PRECLUDE ORGANIZED CONVECTION. HOWEVER...ANYTHING THAT DEVELOPS OVER THIS REGION WILL POSE A SEVERE THREAT...MAINLY HAIL. HOWEVER...PROGGED SOUNDINGS INDICATE A MID LEVEL DRY LAYER THAT COULD ALSO SUPPORT A WIND THREAT AND WITH THE POTENTIAL FOR BACKED FLOW AT THE SFC THIS EVENING IT IS HARD TO RULE OUT A TORNADIC THREAT. HOWEVER...GIVEN THE DEGREE OF MOISTURE IN PLACE...THE MOST LIKELY HAZARD IN THE CASE OF DEVELOPMENT IS HEAVY RAIN. THE COMBINATION OF THE DEEP MOISTURE FIELD AND ABUNDANT CLOUDS WILL ENSURE A WARM AND HUMID EVENING WITH LOWS IN THE UPPER 60S TO LOW 70S ACROSS MUCH OF THE AREA. LONG TERM...WEDNESDAY THROUGH TUESDAY ANOMALOUSLY STRONG LOW PRESSURE SYSTEM CURRENTLY ANCHORED OVER EASTERN NEBRASKA WILL REMAIN THE PREDOMINANT LARGE SCALE FEATURE OF INTEREST THROUGH AT LEAST THE END OF THE WEEK AS IT ONLY SLOWLY MIGRATES ACROSS THE GREAT LAKES DURING THIS TIME. SOUTHEAST LOWER MI WILL HOLD WITHIN THE EASTERN FLANK OF THIS SYSTEM THROUGH WEDNESDAY NIGHT...MAINTAINING A PERSISTENT BUT SLOWLY WEAKENING WARM CONVEYOR BELT DEFINED BY A DEEPER PLUME OF MOISTURE /AVERAGE PWAT OF 1.5"/. THIS WILL PROVIDE A BACKGROUND THERMODYNAMIC ENVIRONMENT SUPPORTIVE OF SHOWER/THUNDERSTORM DEVELOPMENT. A FOCUSING MECHANISM FOR LARGER SCALE ASCENT REMAINS DIFFICULT TO DEFINE THROUGH MID AFTERNOON...WITH CONVECTIVE INITIATION LIKELY TIED TO A WEAKER MID LEVEL FILAMENT SHEARING OFF THE MAIN LOW AND/OR REMNANT OUTFLOW FROM EARLIER CONVECTION WORKING WITH DIURNAL HEATING. BOUNDARY LAYER CONVERGENCE DOES INCREASE THROUGH THE 21Z-03Z WINDOW AS THE EASTWARD PROPAGATING LEAD TROUGH/FRONTAL BOUNDARY SLIDES THROUGH. ENOUGH FILTERED INSOLATION WILL EXIST BY AFTERNOON TO PUSH HIGHS INTO 80-85F RANGE...YIELDING SBCAPES OF 1200-1800 J/KG. ANY MULTICELL DEVELOPMENT OVERHEAD OR VIA UPSCALE GROWTH FROM THE WEST WILL CARRY A SEVERE RISK SUPPORTED BY 30 KNOTS OF DEEP LAYER SHEAR AND SUFFICIENTLY STEEP LAPSE RATES WEDNESDAY AFTERNOON/EVENING. SCATTERED TO NUMEROUS SHOWERS WILL RESULT FROM THE EFFECTIVE LOWERING OF HEIGHTS AND DEEPENING MASS CONVERGENCE AS THE LOW EASES INTO THE GREAT LAKES THURSDAY AND THURSDAY NIGHT. WHILE THE DEEPER INSTABILITY AXIS WILL NOW RESIDE TO THE EAST...JUST ENOUGH INSTABILITY LINGERS WITHIN THE COLUMN TO SUPPORT AN ISOLATED THUNDER MENTION EARLY THURSDAY. THE GENERAL TREND OF FALLING THICKNESSES IN THE WAKE OF THE OCCLUDED FRONTAL PASSAGE COMBINED WITH CLOUDS/ SHOWERS WILL KEEP HIGHS IN THE 70S ON THURSDAY. UPPER LOW WILL GRADUALLY OPEN UP WHILE LIFTING THROUGH THE REGION ON FRIDAY. FORCED ASCENT ASSOCIATED WITH THE PASSAGE OF THE MAIN VORTICITY CENTER AND WITHIN THE REMNANT CYCLONIC FLOW WILL BRING A LOWER END CHANCE FOR SHOWER DEVELOPMENT...PERHAPS RECEIVING A BRIEF DIURNAL BOOST GIVEN A STEEP LAPSE RATE ENVIRONMENT DURING PEAK HEATING. SLIGHTLY COOLER AIR WILL FUNNEL IN WITH TIME AS THE FLOW VEERS TO WESTERLY...WITH DAYTIME READINGS STRUGGLING TO ACHIEVE LOWER 70S. HEIGHTS GRADUALLY BUILD INTO THE WEEKEND AS THE LONGWAVE TROUGH SHIFTS EAST. BACK END OF THE TROUGH/SHEAR AXIS MAY BE SLOW TO DEPART ON SATURDAY...SUGGESTING INITIAL STAGES OF THE ASSOCIATED THERMAL MODERATION WILL BE LIMITED. PROSPECTS OF MORE SUN WILL ALLOW READINGS TO INCH UP FROM FRIDAY...BUT GENERALLY HOVERING WITHIN THE LOW-MID 70S. MORE NOTEWORTHY WARMING TREND INTO SUNDAY AS 850 MB TEMPERATURES CLIMB BACK INTO DOUBLE DIGITS /HIGHS BACK UP AROUND 80F/. MARINE... EASTERLY WINDS WILL INCREASE TO 15-20 KTS OVERNIGHT AS A WARM FRONT LIFTS NORTHWARD INTO THE CENTRAL GREAT LAKES. IN ADDITION TO ONGOING SHOWER AND THUNDERSTORM DEVELOPMENT OVER NORTHERN LAKE HURON...ADDITIONAL DEVELOPMENT IS EXPECTED ALONG THE SFC FRONT THIS EVENING. WINDS AND THUNDERSTORM CHANCES WILL DECREASE BEHIND THE FRONT LATE THURSDAY INTO FRIDAY. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....BT SHORT TERM...JVC LONG TERM....MR MARINE.......JVC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 405 PM EDT TUE JUN 21 2011 MIZ047>049-053>055-060>063-068>070-075-076-082-083-222015- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 405 PM EDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THERE IS A SLIGHT CHANCE THAT THESE STORMS WILL BE SEVERE BEFORE 10 PM...WITH LARGE HAIL GREATER THAN 1 INCH IN DIAMETER...WIND GUSTS TO 60 MPH...AND POSSIBLY AND AN ISOLATED TORNADO. THE GREATEST THREAT IS MAINLY ALONG AND SOUTH OF THE I-96 CORRIDOR. ANY STORMS THAT FORM WILL ALSO HAVE THE POTENTIAL TO PRODUCE EXTREMELY HEAVY DOWNPOURS. STORM MOTION WILL BE TO THE NORTHEAST AT 25 MPH. SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY DOWNPOURS WILL INCREASE IN COVERAGE OVERNIGHT ALONG A WARM FRONT AS IT LIFTS TO THE NORTH. THE MOST WIDESPREAD COVERAGE IS EXPECTED TO BE WEST OF US HIGHWAY 23. ANY STORMS THAT DEVELOP AFTER 10 PM ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR THUNDERSTORMS CONTINUE WEDNESDAY THROUGH THURSDAY AS A SLOW MOVING LOW PRESSURE SYSTEM TRACKS ACROSS THE CENTRAL GREAT LAKES. THERE IS A SLIGHT RISK OF SEVERE WEATHER WEDNESDAY AND WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-222015- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 405 PM EDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY DOWNPOURS WILL INCREASE IN COVERAGE OVERNIGHT ALONG A WARM FRONT AS IT LIFTS TO THE NORTH. THE MOST WIDESPREAD COVERAGE IS EXPECTED TO BE WEST OF US HIGHWAY 23. ANY STORMS THAT DEVELOP AFTER 10 PM ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR THUNDERSTORMS CONTINUE WEDNESDAY THROUGH THURSDAY AS A SLOW MOVING LOW PRESSURE SYSTEM TRACKS ACROSS THE CENTRAL GREAT LAKES. THERE IS A SLIGHT RISK OF SEVERE WEATHER WEDNESDAY AND WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. JVC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 714 PM EDT TUE JUN 21 2011 MIZ083-220015- MONROE- 714 PM EDT TUE JUN 21 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR TEMPERANCE...MOVING NORTH AT 15 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... IDA BY 745 PM EDT... MAYBEE BY 810 PM EDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MR/CB
The Detroit radar (KDTX), 104 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
18 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
A two foot diameter tree was blown down across the road near the intersection of Rauch and Secor Roads.
Several powerlines where reported down.
Several trees were blown down.
Large tree limbs and a large tree were reported blown down.
Several trees were reported blown down.
A trained spotter estimated a 65 mph thunderstorm wind gust, which took down powerlines.
Multiple trees down across Saginaw County.
Several trees blown down.
A large tree was reported blown down.
Two large maple trees were blown down, along with vinyl siding off a home and large shed flipped over.
Several trees were blown down.
Large tree limbs were reported down.
Powerlines were reported down.
Powerlines were reported down.
GoldFinch road was closed due flooding, 2 feet of water reported on roads.
A tree was reported blown down.
A powerline was reported down.
Powerlines were reported down.
A large tree fell onto a house.
Flooding reported on several roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324772, 324777, 324778, 324779, 324781, 324780, 324799, 324789, 324782, 324839, 324783, 324796, 324802, 324803, 324804, 324817, 324784, 324785, 324786, 324787, 324822.